Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2020, 9:08 PM CDT for Grant County, Stevens County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 9:08 PM CDT (02:08 UTC)
- Expired
- Jun 4, 2020, 9:32 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:27 PM CDT | HAIL 1 | 4 Ssw Moscow, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
557
WUUS53 KDDC 050208
SVRDDC
KSC067-189-050300-
/O.NEW.KDDC.SV.W.0067.200605T0208Z-200605T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
908 PM CDT Thu Jun 4 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Grant County in southwestern Kansas...
Northeastern Stevens County in southwestern Kansas...
* Until 1000 PM CDT.
* At 908 PM CDT, a severe thunderstorm was located 7 miles west of
Moscow, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hugoton and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 10140 3739 10142 3747 10124 3724 10107
3723 10107
TIME...MOT...LOC 0208Z 328DEG 17KT 3735 10133
HAIL...1.25IN
WIND...60MPH
$$
TURNER2 follow-up statements
627
WWUS53 KDDC 050222
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
922 PM CDT Thu Jun 4 2020
KSC067-050231-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-200605T0300Z/
Grant KS-
922 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3711 10140 3732 10140 3739 10121 3724 10107
3723 10107
TIME...MOT...LOC 0221Z 325DEG 19KT 3729 10127
$$
KSC189-050300-
/O.CON.KDDC.SV.W.0067.000000T0000Z-200605T0300Z/
Stevens KS-
922 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN STEVENS COUNTY...
At 921 PM CDT, a severe thunderstorm was located near Moscow, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hugoton and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 10140 3732 10140 3739 10121 3724 10107
3723 10107
TIME...MOT...LOC 0221Z 325DEG 19KT 3729 10127
HAIL...1.25IN
WIND...60MPH
$$
TURNER619
WWUS53 KDDC 050232
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
932 PM CDT Thu Jun 4 2020
KSC189-050242-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-200605T0300Z/
Stevens KS-
932 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
LAT...LON 3711 10140 3732 10140 3739 10121 3724 10107
3723 10107
TIME...MOT...LOC 0230Z 328DEG 17KT 3724 10123
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:50 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 4, 5:50 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 550 PM CDT Thu Jun 4 2020 ...Updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 1206 PM CDT Thu Jun 4 2020 At the time of this discussion a 700 mb shortwave with some instability has produced some isolated storms between Garden City and Ulysses. These storms should continue to move east and gradually diminish through the early afternoon. Later this afternoon and tonight another shortwave out of eastern Colorado will move into southwest Kansas and the Oklahoma-Texas panhandles. Isolated storms are expected to develop along a dryline around Springfield, Colorado and move eastward into southwest Kansas. Another area of storms is expected to develop west of Goodland which may cross into areas north of Garden City towards sunset this evening. With CAPE values in the 1500-2000 range and steep low level lapse rates...both hail and downburst winds will be the main threats. Once you get east of highway 283 the storms should fizzle out as the CAP will be much stronger. For Friday the upper level ridge in the southwest slowly starts moving towards the central plains...another hot day is expected with highs nearing 100. A residual boundary is forecast to lift into southwest Kansas during the day and stall out from Elkhart to Hays. The 12Z HRRR model is forecasting some afternoon convection to break out along the boundary...and a few other CAM models are starting to hint at this as well. With the hot temperatures reaching the convective temperature shouldn't be a problem so there is the possibility of more isolated to scattered storms possible along the boundary in our northern zones. .LONG TERM...(Friday night through Thursday) Issued at 146 PM CDT Thu Jun 4 2020 Hot and windy conditions for the the weekend into Monday as the upper level ridge crosses into the central plains. Expect highs in the mid-upper 90s with winds 20-35 mph. By Tuesday a trough and a good push of cooler air moves into Kansas which should drop highs back into the mid-upper 80s. Storm chances at this point look to stay mainly from the I-70 corridor on north. This front should keep much of the tropical storm moisture which is expected to move into eastern Oklahoma and Kansas by Tuesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 549 PM CDT Thu Jun 4 2020 A few isolated thunderstorms will be possible around the GCK terminal this evening. However, VFR conditions will prevail through tomorrow. Winds will generally be less than 12 knots through tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 98 70 98 / 20 20 20 0 GCK 63 98 69 98 / 20 20 10 0 EHA 64 101 70 98 / 20 0 0 0 LBL 64 100 69 98 / 20 0 0 0 HYS 66 96 70 98 / 20 20 10 0 P28 68 99 72 98 / 20 0 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous weather outlook, Jun 4, 4:23 AM CDT, 16 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 423 AM CDT Thu Jun 4 2020 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 423 AM CDT Thu Jun 4 2020 /323 AM MDT Thu Jun 4 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible later this afternoon and evening. Strong to severe thunderstorms will be possible with quarter size hail and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Temperatures are expected to reach the 100 degree mark on Friday with the very warm to hot temperatures continuing into the weekend. Days 2-7 Hazards ---------------- * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter reports for severe weather may be needed after 4 pm across parts of central and southwest Kansas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 4, 7:39 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Dodge City KS 739 PM CDT Thu Jun 4 2020 KSZ062-063-075-076-050115- Finney KS-Kearny KS-Grant KS-Haskell KS- 739 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 815 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Ulysses, moving east at 30 mph. Hail to one half inch is expected. This storm will remain over mainly rural areas of southeastern Kearny, southwestern Finney, northeastern Grant and northwestern Haskell Counties. LAT...LON 3767 10144 3785 10141 3786 10088 3756 10091 TIME...MOT...LOC 0038Z 276DEG 25KT 3776 10133 TURNER
Special weather statement, Jun 4, 8:01 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 801 PM CDT Thu Jun 4 2020 KSZ044-045-063-064-076>078-050145- Gray KS-Finney KS-Hodgeman KS-Lane KS-Haskell KS-Ness KS-Ford KS- 801 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL FINNEY...WESTERN NESS...SOUTHEASTERN SCOTT...WESTERN HODGEMAN... LANE...NORTHERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 845 PM CDT... At 800 PM CDT, Doppler radar was tracking strong thunderstorm outflow winds, moving east at 50 mph. Wind gusts of 50 to 55 mph are expected. Areas of blowing dust are expected. Blowing dust has been reported at Garden City. Locations impacted include... Cimarron, Dighton, Pierceville, Ingalls, Ransom, Utica, Alamota, Charleston, Howell, Beeler, Amy, Arnold, Kalvesta and Shields. LAT...LON 3864 9987 3770 10019 3772 10085 3865 10059 TIME...MOT...LOC 0100Z 311DEG 15KT 3800 10054 TURNER
Local storm report, Jun 4, 8:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 ENE ULYSSES 37.60N 101.29W
06/04/2020 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
JFSpecial weather statement, Jun 4, 8:39 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Dodge City KS 839 PM CDT Thu Jun 4 2020 KSZ063-076>078-086-087-050230- Gray KS-Seward KS-Finney KS-Meade KS-Haskell KS-Ford KS- 839 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN SEWARD...SOUTH CENTRAL FINNEY...NORTHWESTERN MEADE...GRAY AND EASTERN HASKELL COUNTIES UNTIL 930 PM CDT... At 839 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ingalls to near Tice. Movement was southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Cimarron, Montezuma, Copeland, Ingalls, Charleston and Tice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3786 10013 3734 10063 3760 10099 3799 10053 TIME...MOT...LOC 0139Z 309DEG 9KT 3789 10047 3757 10073 TURNER
Local storm report, Jun 4, 8:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 NW RYUS 37.52N 101.15W
06/04/2020 E1.00 INCH GRANT KS PUBLIC
&&
JFSpecial weather statement, Jun 4, 9:04 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 904 PM CDT Thu Jun 4 2020 KSZ064-077-078-087-088-050245- Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS- 904 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...SOUTHEASTERN HODGEMAN... NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 945 PM CDT... At 903 PM CDT, Doppler radar was tracking strong thunderstorm outflow winds and blowing dust. Wind gusts of 50 to 55 mph will be possible with this storm. Areas of blowing dust will reduce visibility. Locations impacted include... Dodge City, Spearville, Minneola, Ensign, Bloom, Bellefont, Wright and Ft. Dodge. LAT...LON 3743 10041 3791 10009 3793 9960 3741 9990 TIME...MOT...LOC 0203Z 258DEG 15KT 3763 10030 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:25 PM CDT | Special Weather Statement | DDC | Finney | 50 min |
| Jun 4, 7:39 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| Jun 4, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 23 min |
| Jun 4, 8:01 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane | 44 min |
| Jun 4, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stevens | 49 min |
| Jun 4, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 15 min |
| Jun 4, 8:39 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 51 min |
| Jun 4, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 45 min |
| Jun 4, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 20 min |
| Jun 4, 9:04 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Jun 4, 9:12 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jun 4, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 17 min |
| Jun 4, 9:26 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 49 min |
| Jun 4, 9:48 PM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Jun 4, 10:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.